Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Marquette, MI

August 6, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this special weather statement at Aug 6, 2018, 4:21 PM EDT for Schoolcraft County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Aug 6, 2018, 5:00 PM EDT
In force
39 min
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 118 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS83 KMQT 062021
SPSMQT

Special Weather Statement
National Weather Service Marquette MI
421 PM EDT MON AUG 6 2018
 
MIZ013-014-062100-
Southern Schoolcraft MI-Delta MI-
421 PM EDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garden Corners, or 16 miles west of Manistique, moving southeast at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Garden Corners around 430 PM EDT.

Other locations impacted by this storm include Indian Lake State
Park, Isabella, Chicago Lake, Thompson and Point Aux Barques.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4588 8619 4576 8626 4572 8634 4594 8674
      4609 8660 4588 8604
TIME...MOT...LOC 2020Z 303DEG 23KT 4598 8658 

$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:10 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 6, 3:10 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
310 PM EDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 304 PM EDT MON AUG 6 2018

Weak cold front is in the process of clearing the eastern and
southern sections of the forecast area this afternoon. Lake Superior
lake breeze has caught up to the front over Schoolcraft and Luce
counties enhancing the convergence and lift in those areas aiding a
broken line of showers and isolated thunderstorms. Elsewhere...a few
showers have developed along hte front over southern Menominee
County. There has even been enough moisture for a few isolated
light showers along the lake breeze in Marquette County.

50s dewpoints and some relief from the uncomforatbale humidity of
the weekend are on the way with dewpoints now falling into the upper
50s across the Keweenaw and far west.

The front will be south and east of the U.P. by early this evening
ending any rain chances. Diurnally driven cu field should mostly
dissipate with sunset. While the air will be a little drier
tonight...some patchy fog will likely develop with light winds and
in areas where skies stay mostly clear tonight. Overnight lows will
fall into the 50s tonight.

Expect a pleasant and seasonable Tuesday across the area with the
center of high pressure moving right across the U.P. High
temperatures will be in the 70s under abundant sunshine but with
little synoptic wind, lake breezes will keep temperatures a few
degrees cooler near the Lakes.

.LONG TERM...(Tuesday night through Monday)
Issued at 243 PM EDT MON AUG 6 2018

A 500 mb ridge in the western U.S. with a trough over the upper
Great Lakes 00z Wed moves into the Rockies by Fri with the trough
remaining in the eastern U.S.

In the extended, the GFS and ECMWF show a strong 500 mb ridge over
the Rockies 12z Fri with a trough over the ern U.S. The ridge axis
starts to move out to the northern plains 12z Sat and into the upper
Great Lakes on Mon. Temperatures will stay above normal for this
forecast period and will be humid. Looks to be pretty dry for this
forecast period also as pcpn chances are fairly low.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 137 PM EDT MON AUG 6 2018

Diurnally driven post frontal sct/bkn marginally mvfr cu should
mostly diminish this evening at all three TAF sites with loss of
heating. With clearing and light winds...fog may redevelop late
tonight at KIWD and KCMX.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 304 PM EDT MON AUG 6 2018

For the forecast period, winds are forecast to remain below 15 kts
except a period of 15-20 knots from the southwest on Wed.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...MZ
LONG TERM...07
AVIATION...MZ
MARINE...MZ
Hazardous weather outlook, Aug 6, 3:14 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
314 PM EDT Mon Aug 6 2018

MIZ001>007-009>014-084-085-071200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
314 PM EDT Mon Aug 6 2018 /214 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening far south. Some of the
storms could be strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-071200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
314 PM EDT Mon Aug 6 2018 /214 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-071200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
314 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Special weather statement, Aug 6, 3:24 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Marquette MI
324 PM EDT MON AUG 6 2018

MIZ006-013-014-085-062015-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-Alger MI-
324 PM EDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Trenary, or 22 miles southwest of Munising, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
U.S. 41 between Trenary and Rapid River, Steuben, Trenary and Round
Lake.

LAT...LON 4612 8706 4623 8700 4627 8642 4606 8642
TIME...MOT...LOC 1924Z 271DEG 23KT 4616 8695

MZ
Local storm report, Aug 6, 3:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
359 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 SSW CHASSELL          47.01N 88.54W
08/05/2018  E1.00 INCH       HOUGHTON           MI   PUBLIC

            VIDEO RECEIVED VIA SOCIAL MEDIA OF DIME TO
            QUARTER SIZE HAIL.

&&

RJC
Special weather statement, Aug 6, 4:01 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Marquette MI
401 PM EDT MON AUG 6 2018

MIZ013-062045-
Delta MI-
401 PM EDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of U.S. 41 between Trenary and Rapid River, or 25
miles west of Manistique, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nahma around 435 PM EDT.
  Garden Corners around 440 PM EDT.
  Garden around 445 PM EDT.

Other locations impacted by this storm include Isabella, Chicago
Lake, Thompson and Nahma Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4601 8692 4615 8675 4602 8648 4589 8649
      4588 8633 4591 8633 4593 8630 4591 8626
      4586 8633 4588 8643 4580 8646 4579 8644
      4579 8641 4577 8646 4571 8651
TIME...MOT...LOC 2000Z 310DEG 20KT 4604 8676

07
Special weather statement, Aug 6, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Marquette MI
421 PM EDT MON AUG 6 2018

MIZ013-014-062100-
Southern Schoolcraft MI-Delta MI-
421 PM EDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garden Corners, or 16 miles west of Manistique, moving southeast at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Garden Corners around 430 PM EDT.

Other locations impacted by this storm include Indian Lake State
Park, Isabella, Chicago Lake, Thompson and Point Aux Barques.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4588 8619 4576 8626 4572 8634 4594 8674
      4609 8660 4588 8604
TIME...MOT...LOC 2020Z 303DEG 23KT 4598 8658

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:03 PM EDTSevere Thunderstorm WarningMQTAlger, Marquette42 min
Aug 5, 8:29 PM EDTSpecial Weather StatementMQTDelta46 min
Aug 5, 8:45 PM EDTSpecial Weather StatementMQTSchoolcraft45 min
Aug 5, 10:07 PM EDTSpecial Marine WarningMQT53 min
Aug 5, 10:08 PM EDTSpecial Weather StatementMQTSchoolcraft37 min
Aug 5, 10:28 PM EDTSpecial Marine WarningMQT62 min
Aug 5, 10:43 PM EDTSpecial Weather StatementMQTKeweenaw62 min
Aug 6, 3:24 PM EDTSpecial Weather StatementMQTAlger51 min
Aug 6, 4:01 PM EDTSpecial Weather StatementMQTDelta44 min
Aug 6, 4:44 PM EDTSpecial Weather StatementMQTSchoolcraft46 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.